Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 106, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2020, 8:10 AM CDT for Lake County, Miner County, South Dakota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 8:10 AM CDT (13:10 UTC)
- Expired
- Jul 6, 2020, 8:32 AM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:15 AM CDT | HAIL 1.25 | Winfred, SD | GROUND WAS COVERED WITH QUARTER TO HALF DOLLAR SIZED HAIL AND PONDING WATER AROUND THE ACREAGE. RAINFALL ESTIMATED AT 1 INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
688
WUUS53 KFSD 061310
SVRFSD
SDC079-097-061400-
/O.NEW.KFSD.SV.W.0106.200706T1310Z-200706T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
810 AM CDT Mon Jul 6 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Lake County in east central South Dakota...
East central Miner County in east central South Dakota...
* Until 900 AM CDT.
* At 809 AM CDT, a severe thunderstorm was located over Winfred, or
11 miles west of Lake Herman State Park, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Herman State Park around 835 AM CDT.
Ramona around 840 AM CDT.
Madison around 845 AM CDT.
Nunda around 900 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9695 4392 9747 4405 9748 4420 9704
4419 9703
TIME...MOT...LOC 1309Z 244DEG 22KT 4399 9740
HAIL...1.00IN
WIND...60MPH
$$
Weisser2 follow-up statements
412
WWUS53 KFSD 061324
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
824 AM CDT Mon Jul 6 2020
SDC079-097-061400-
/O.CON.KFSD.SV.W.0106.000000T0000Z-200706T1400Z/
Lake SD-Miner SD-
824 AM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR CENTRAL LAKE AND EAST CENTRAL MINER COUNTIES...
At 824 AM CDT, a severe thunderstorm was located over Winfred, or 7
miles west of Lake Herman State Park, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lake Herman State Park and Ramona around 845 AM CDT.
Madison around 900 AM CDT.
Wentworth and Nunda around 915 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4394 9695 4392 9747 4405 9748 4420 9704
4419 9703
TIME...MOT...LOC 1324Z 254DEG 18KT 4399 9732
HAIL...1.00IN
WIND...60MPH
$$
Weisser648
WWUS53 KFSD 061332
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
832 AM CDT Mon Jul 6 2020
SDC079-097-061342-
/O.CAN.KFSD.SV.W.0106.000000T0000Z-200706T1400Z/
Lake SD-Miner SD-
832 AM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE AND EAST CENTRAL
MINER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4394 9695 4392 9747 4405 9748 4420 9704
4419 9703
TIME...MOT...LOC 1330Z 244DEG 22KT 4401 9726
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:45 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 6, 6:45 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 645 AM CDT Mon Jul 6 2020 .SHORT TERM...(Today and Tonight) Issued at 410 AM CDT Mon Jul 6 2020 Active forecast today with a series of disturbances moving through the forecast area leading to rounds of convection. As of 08Z, complex of thunderstorms across southwest Minnesota associated with warm air advection ahead of shortwave/MCV over central South Dakota. Expect this round to work east of the forecast area this morning with minimal severe weather threat. Early morning convection could kick out an outflow boundary or two, which will need to be monitored closely throughout the day as this will likely be a focusing mechanism for additional rounds of convection later in the day as short waves continue to train across the area. With ample clearing and surface heating this morning, models are suggesting 2000- 2500 J/kg of surface based CAPE by early afternoon with only a weakly capped environment. Jet dynamics are concentrated to the north across North Dakota; however, 0-6 km bulk shear increases through the day towards 30-40 knots west of I-29 by 00Z Tuesday. CAMs have suggested two schools of thought for today. The first suggests convection will continue to backbuild through the day along lingering boundary gradually working south through the day. Corfidi vectors suggest storms will be moving east at 20-25 knots, so there should be enough movement to limit heavy rain potential unless storms are able to train along the boundary. With precipitable water values 1.5-1.6 inches (~90 percent of the moving average), certainly dealing with the potential for heavy rain. However, warm cloud depths are only 7500-8000 feet thick, limiting the efficiency some. WPC has outlined the area in marginal threat for excessive rainfall which seems reasonable based on the above parameters. The second camp of CAM solutions suggests the next round of storm development will hold off till later in the day as a series of shortwaves move across the Dakotas. The trajectory of the shortwaves look to be focused across the northern half of South Dakota, so expect convective initiation to be north of I-90, building south with time. Am expecting storms to be organized in clusters that may at times try to evolve into convective lines. With fair amount of dry air in the mid levels, downdraft CAPE values approach 1500-2000 J/kg by late this afternoon, with the highest values south of I-90. If storms are able to hold off till later in the day, hail threat may also be greater as storms will have more shear to organize and develop mid level rotation. With only weakly capped environment, boundaries lingering around and additional midlevel waves passing through the region, could see additional rounds of convection on Monday night into Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 410 AM CDT Mon Jul 6 2020 With upper level ridge expected to develop across the desert southwest and a series of ridge riders expected to move across the northern half of the US, expect warm and sultry conditions to continue this week with periodic chances for thunderstorms. With active weather in the short term, left the blend as is in the extended. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 640 AM CDT Mon Jul 6 2020 Complex of storms this morning will continue to move east. Gusty winds to 30 knots and temporary reductions in visibility are expected with this convection. Cumulus field around 5K feet agl is expected to develop after 18Z, with the potential for scattered thunderstorms through the remainder of the forecast. Timing of the thunderstorms is uncertain at this point, but tried to highlight windows of potential thunderstorms with prob30 groups at5 both KHON and KFSD terminals. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Mon Jul 6 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 524 AM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. A few of the stronger storms may produce gusty winds to 50 mph. Additional thunderstorms are expected after 2 PM this afternoon. Some of these storms may produce hail to the size of half dollars, and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values are expected to climb into the 90s each afternoon this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 pm today.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 5, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 55 min |
| Jul 6, 4:37 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 38 min |
| Jul 6, 1:34 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 47 min |
| Jul 6, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 22 min |
| Jul 6, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jul 6, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 38 min |
| Jul 6, 3:19 PM CDT | Flash Flood Warning | FSD | Hutchinson | 3 hr |
| Jul 6, 3:39 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 51 min |
| Jul 6, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 6, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
| Jul 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 20 min |
| Jul 6, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.